Open Access
July 2011 The Hofer Conjecture on Embedding Symplectic Ellipsoids
Dusa McDuff
J. Differential Geom. 88(3): 519-532 (July 2011). DOI: 10.4310/jdg/1321366358


In this note we show that one open 4-dimensional ellipsoid embeds symplectically into another if and only if the ECH capacities of the first are no larger than those of the second. This proves a conjecture due to Hofer. The argument uses the equivalence of the ellipsoidal embedding problem with a ball embedding problem that was recently established by McDuff. Its method is inspired by Hutchings’ recent results on embedded contact homology (ECH) capacities but does not use them.


Download Citation

Dusa McDuff. "The Hofer Conjecture on Embedding Symplectic Ellipsoids." J. Differential Geom. 88 (3) 519 - 532, July 2011.


Published: July 2011
First available in Project Euclid: 15 November 2011

zbMATH: 1239.53109
MathSciNet: MR2844441
Digital Object Identifier: 10.4310/jdg/1321366358

Rights: Copyright © 2011 Lehigh University

Vol.88 • No. 3 • July 2011
Back to Top